MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient's universal battery charger (ubc) was emitting smoke.A replacement for the ubc was requested.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of smoke emitting from the ubc was to be confirmed.The universal battery charger (ubc) (serial number: (b)(6) was returned for analysis and was evaluated and tested.The ubc was powered on and smoke began to emit from the unit in addition to alarms.The ubc was opened, and several components on the logic printed circuit board (pcb) were severely damaged in addition to evidence of fluid ingress.A purchase order request was sent to the customer; however, after several attempts, the customer did not respond.The ubc will be returned to the customer unrepaired and labeled ¿not for human use.¿ the root cause of the reported event was unable to be conclusively determined through this investigation; however, fluid ingress may have contributed to the reported event.The device history records were reviewed for the ubc (serial number: (b)(6) and was found to pass all manufacturing and qa specifications before being shipped to the customer.The heartmate universal battery charger instructions for use (ifu) instructs users to not use a damaged ubc, and to obtain a replacement if necessary.Section 6.0 routine inspection and cleaning within the ifu instructs users to check the ubc for damage at least once per week.Heartmate iii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use including how to ensure that the controllers and equipment do not get wet.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE UNIVERSAL BATTERY CHARGER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17606002
Report Number2916596-2023-06295
Device Sequence Number6125416
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public00813024010678
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2023
Supplement Date Received by Manufacturer11/21/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age35 YR
Patient SexFemale
Patient Weight72 KG
Patient EthnicityNon Hispanic
Patient RaceWhite